Alert archive / Alabama / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 121, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Oct 10, 2014, 6:07 PM CDT for Walker County, Alabama. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 10, 2014, 6:07 PM CDT (23:07 UTC)
- Expired
- Oct 10, 2014, 6:32 PM CDT
- In force
- 25 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Walker County, AL
The radar
The Birmingham radar (KBMX), 74 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.1 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 156 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 812 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
680
WUUS54 KBMX 102307
SVRBMX
ALC127-110000-
/O.NEW.KBMX.SV.W.0121.141010T2307Z-141011T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
607 PM CDT FRI OCT 10 2014
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WALKER COUNTY IN ALABAMA...
* UNTIL 700 PM CDT
* AT 605 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
SMITH DAM TO OAKMAN...AND MOVING EAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
CORDOVA...DORA...SUMITON...PARRISH...LYNNS PARK...GORGAS...SIPSEY
AND GORGAS STEAM PLANT.
THIS INCLUDES...
US 78 EXIT NUMBERS 52 THROUGH 78...
WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX
LAT...LON 3399 8714 3390 8708 3389 8701 3384 8695
3381 8695 3377 8702 3366 8706 3360 8720
3355 8719 3351 8725 3353 8727 3351 8727
3352 8732 3359 8732 3360 8742 3369 8743
3369 8753 3377 8753 3400 8732
TIME...MOT...LOC 2307Z 271DEG 31KT 3396 8713 3369 8740
$$
GRANTHAM3 follow-up statements
362
WWUS54 KBMX 102317
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
617 PM CDT FRI OCT 10 2014
ALC127-110000-
/O.CON.KBMX.SV.W.0121.000000T0000Z-141011T0000Z/
WALKER AL-
617 PM CDT FRI OCT 10 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WALKER COUNTY
UNTIL 700 PM CDT...
AT 617 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM SMITH DAM TO 5 MILES SOUTH OF OAKMAN...MOVING EAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...
CORDOVA...DORA...SUMITON...LYNNS PARK...SIPSEY...GORGAS...BELOIT...
ROCKY HOLLOW...GORGAS STEAM PLANT AND BURNWELL.
THIS INCLUDES...
US 78 EXIT NUMBERS 61 THROUGH 78...
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3390 8709 3389 8701 3384 8695 3381 8695
3377 8702 3366 8706 3360 8720 3354 8720
3351 8725 3353 8727 3351 8727 3352 8732
3359 8732 3360 8742 3369 8742 3369 8745
3371 8745 3399 8714
TIME...MOT...LOC 2317Z 271DEG 31KT 3393 8708 3364 8738
$$
GRANTHAM788
WWUS54 KBMX 102325
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
625 PM CDT FRI OCT 10 2014
ALC127-110000-
/O.CON.KBMX.SV.W.0121.000000T0000Z-141011T0000Z/
WALKER AL-
625 PM CDT FRI OCT 10 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN WALKER
COUNTY UNTIL 700 PM CDT...
AT 626 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 5 MILES SOUTHEAST OF SMITH DAM TO 7 MILES SOUTHWEST OF GORGAS...
MOVING EAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...
DORA...SUMITON...GORGAS...BELOIT...ROCKY HOLLOW...GORGAS STEAM
PLANT...BURNWELL...QUINTON...TUTWILER AND BARNEY.
THIS INCLUDES...
US 78 EXIT NUMBERS 65 THROUGH 78...
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3390 8709 3389 8701 3384 8695 3381 8696
3377 8702 3366 8706 3360 8720 3355 8720
3351 8725 3353 8727 3351 8727 3352 8732
3359 8732 3360 8742 3394 8712
TIME...MOT...LOC 2326Z 271DEG 31KT 3391 8701 3362 8731
$$
GRANTHAM640
WWUS54 KBMX 102332
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
632 PM CDT FRI OCT 10 2014
ALC127-102343-
/O.CAN.KBMX.SV.W.0121.000000T0000Z-141011T0000Z/
WALKER AL-
632 PM CDT FRI OCT 10 2014
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WALKER COUNTY IS
CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3390 8709 3389 8701 3384 8695 3381 8696
3377 8702 3366 8706 3360 8720 3355 8720
3351 8725 3353 8727 3351 8727 3352 8732
3359 8732 3360 8742 3394 8712
TIME...MOT...LOC 2333Z 271DEG 31KT 3391 8694 3362 8724
$$
GRANTHAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 10, 2:04 PM CDT, 4 hours 3 minutes earlier.
Area forecast discussion, Oct 10, 2:04 PM CDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 204 PM CDT FRI OCT 10 2014 .SYNOPSIS... A QUASI-STATIONARY FRONT MEANDERS NEAR THE ALABAMA AND TENNESSEE STATE LINE THROUGH THE WEEKEND. SHOWERS AND THUNDERSTORMS WILL DEVELOP NEAR THIS FRONT EACH DAY. THERE WILL BE A GOOD GRADIENT BETWEEN HIGH RAIN CHANCES NORTH AND LESSER RAIN CHANCES SOUTH EACH PERIOD. A FEW STRONG STORMS WILL SOME WIND GUSTS AND HAIL ARE POSSIBLE WITH ANY OF THE STORMS THAT FORM THIS WEEKEND. A SHARP UPPER TROUGH SWINGS WEST TO EAST OVER THE MID CONUS MONDAY. THIS WILL PUSH A COLD FRONT THROUGH CENTRAL ALABAMA MONDAY NIGHT. THIS FRONT WILL PROVIDE HIGH SHOWER AND THUNDERSTORM CHANCES MONDAY NIGHT INTO EARLY TUESDAY. A TRANSITION TO ZONAL FLOW ALOFT AND SURFACE HIGH PRESSURE WILL KEEP THINGS DRY TUESDAY NIGHT THROUGH FRIDAY NIGHT. ANOTHER COLD FRONT APPROACHES NEAR THE WEEKEND...BUT EXTENDED RANGE MODELS HAVE A LARGE SPREAD IN FRONTAL TIMING AND AVAILABLE MOISTURE. 75 && .DISCUSSION... A QUASI-STATIONARY FRONT REMAINS NORTH OF CENTRAL ALABAMA THROUGH THE WEEKEND. THIS FRONT WILL MEANDER NORTH AND SOUTH AS UPPER LEVEL DISTURBANCES TRAVERSE THE REGION WEST TO EAST. THIS WILL CONTINUE THE RATHER SHARP GRADIENT NORTH TO SOUTH OF RAIN CHANCES. BULK SHEAR AND INSTABILITY ARE HIGH ENOUGH THAT STRONG STORMS MAY DEVELOP EACH DAY WITH GUSTY WINDS AND SMALL HAIL BEING POSSIBLE. INTO MONDAY... A LARGE SCALE TROUGH TAKES SHAPE OVER THE PLAINS...AND OUR QUASI- STATIONARY FRONT MOVES NORTHWARD. THEREFORE...THE SENSIBLE WEATHER TODAY THROUGH MONDAY WILL BE VERY SIMILAR...HIGHER RAIN CHANCES NORTH...LOW CLOUDS/PATCHY FOG IN THE MORNING FROM SOUTHERLY FLOW... HIGHS 79 TO 89 AND LOWS 60 TO 70. A STRONG COLD FRONT MOVES THROUGH THE STATE MONDAY NIGHT. THIS SYSTEM HAS QUITE A BIT MORE DYNAMICS THAN THE PREVIOUS FEW SYSTEMS. LOOKING AT THE GFS/ECMWF MODEL TRENDS OVER THE PAST SEVERAL DAYS... THERE HAVE BEEN TWO DISTINCT ISSUES. ONE WAS TIMING AND ONE WAS THE TROUGH STRENGTH AND ORIENTATION. THE ECMWF HAS BEEN UP TO 24 HOURS SLOWER THAN THE GFS...BUT THE LATEST RUNS ARE INCREASING THE TIMING CLOSER TO THE GFS. WILL LEAN TOWARD A MORE PROGRESSIVE SOLUTION AND GFS SOLUTION AT THIS TIME. THEREFORE...IT APPEARS THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS COMES APPROXIMATELY 6 PM MONDAY EVENING UNTIL 6 AM TUESDAY MORNING. THE STRENGTH AND ORIENTATION OF THE TROUGH WILL HAVE AN EFFECT ON THE SEVERITY OF THE THUNDERSTORMS THAT DEVELOP. THE GFS AND ITS ENSEMBLE HAVE A RATHER DEEP TROUGH THAT PUSHES TO THE GULF OF MEXICO...BUT THE ECMWF IS EVEN DEEPER AND ENDS UP CLOSING OFF THE MAIN LOW OVER THE MID MISSISSIPPI VALLEY. ADDITIONALLY...THE NEUTRAL TILT OF THE ECMWF TROUGH AXIS WOULD LEND ITSELF MORE TO LESSER SPEED AND DIRECTIONAL SHEAR THAN ITS GFS COUNTERPART. THE GFS ACTUALLY HAS A FAVORABLE WIND PROFILE FOR A FEW TORNADOES... ESPECIALLY IF ANY ACTIVITY CAN DEVELOP AHEAD OF THE ORGANIZED LINE. AT THIS TIME...WILL TAKE A SLIGHT LEAN TOWARD THE GFS. DUE TOT HE BETTER SPEED AND DIRECTIONAL SHEAR...ILL ADD MENTION OF A TORNADO INTO THE HAZARDOUS WEATHER OUTLOOK THIS AFTERNOON. THE MAIN MODE APPEARS TO BE A QLCS...SO THE TORNADO THREAT IS CERTAINLY SECONDARY BUT REAL. SO THE MAIN THING TO MONITOR THE NEXT FEW DAYS WILL BE HOW THE WIND PROFILES CHANGE AS WE APPROACH THE POTENTIAL EVENT. STAY TUNED. LEANED TOWARD A ZONAL FLOW PATTERN AND MUCH COOL AND DRIER CONDITIONS TUESDAY NIGHT AND BEYOND. 75 && .AVIATION... 18Z TAF DISCUSSION. CONDITIONS HAVE BEEN IMPROVING RAPIDLY THE TAF SITES WITH MOSTLY VFR CONDITIONS AT THE CURRENT TIME. SCATTERED SHOWERS ARE DEVELOPING ACROSS WEST AL AND EAST MS. EXPECT THESE SHOWERS AND POTENTIALLY A THUNDERSTORMS WILL EFFECT KTCL...KBHM AND KEET THROUGHOUT THE AFTERNOON. FOR NOW...HAVE ONLY MENTION VCTS AT KTCL BUT WILL MAKE AMENDMENTS AS NECESSARY. A STATIONARY BOUNDARY REMAINS TO THE NORTH OVERNIGHT WITH PLENTY OF MOISTURE ACROSS CENTRAL ALABAMA AND LOW LEVEL ISENTROPIC ASCENT EXPECTED OVERNIGHT. THEREFORE...EXPECT CONDITIONS TONIGHT WILL BE SIMILAR TO LAST NIGHT WITH IFR TO LIFR CONDITIONS AFTER 09-10Z. CONDITIONS SHOULD BEGIN TO IMPROVE AROUND 15Z. NOTE...THE NATIONAL WEATHER SERVICE WILL CONTINUE ISSUING SEASONAL TERMINAL FORECASTS FOR THE TALLADEGA MUNICIPAL AIRPORT (KASN) IN TALLADEGA...ALABAMA THROUGH AT LEAST THE 23RD OF OCTOBER. 05/MA && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 67 81 63 81 62 / 50 50 50 30 30 ANNISTON 68 83 66 83 64 / 30 40 30 30 20 BIRMINGHAM 70 84 66 83 67 / 40 50 40 30 30 TUSCALOOSA 69 85 66 84 65 / 50 40 40 20 30 CALERA 68 84 67 85 66 / 40 40 40 20 20 AUBURN 69 85 69 85 66 / 10 20 20 20 10 MONTGOMERY 68 88 67 88 66 / 20 20 20 20 20 TROY 64 87 63 86 65 / 10 10 20 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Oct 10, 12:52 PM CDT, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1252 PM CDT FRI OCT 10 2014 ALZ011>015-017>050-111800- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 1252 PM CDT FRI OCT 10 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A CHANCE FOR SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF CENTRAL ALABAMA ALONG AND AHEAD OF A COLD FRONT FROM AROUND 6 PM MONDAY NIGHT ACROSS THE WEST UNTIL 6 AM TUESDAY MORNING ACROSS THE EAST. THE MAIN THREAT WILL BE DAMAGING STRAIGHT LINE WINDS OF 60 MPH OR GREATER WITH A SLIGHTLY LOWER THREAT FOR ISOLATED TORNADOES. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED FROM MONDAY NIGHT AND TUESDAY MORNING.
In the hours before
Special weather statement, Oct 10, 4:38 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
438 PM CDT FRI OCT 10 2014
ALZ025-034-102230-
BIBB AL-SHELBY AL-
438 PM CDT FRI OCT 10 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHELBY AND
NORTHEASTERN BIBB COUNTIES UNTIL 530 PM CDT...
AT 439 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR WEST BLOCTON...OR 9 MILES NORTH OF CENTREVILLE...
MOVING EAST AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
MONTEVALLO...
ASHBY...
BRIERFIELD IRONWORKS PARK...
UNIVERSITY OF MONTEVALLO...
WILTON...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3316 8720 3323 8687 3307 8685 3307 8688
3301 8687 3303 8720
TIME...MOT...LOC 2139Z 266DEG 13KT 3310 8712
19Special weather statement, Oct 10, 5:15 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
515 PM CDT FRI OCT 10 2014
ALZ011>015-102315-
FAYETTE AL-LAMAR AL-MARION AL-WALKER AL-WINSTON AL-
515 PM CDT FRI OCT 10 2014
...SIGNIFICANT WEATHER ADVISORY FOR WINSTON...WALKER...EASTERN
MARION...SOUTHERN LAMAR AND FAYETTE COUNTIES UNTIL 615 PM CDT...
AT 511 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF HALEYVILLE
TO 6 MILES SOUTHWEST OF MILLPORT...AND MOVING EAST AT 30 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
LYNN...
FAYETTE...
CARBON HILL...
ARLEY...
JASPER...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3354 8828 3426 8773 3427 8710 3400 8711
3398 8714 3390 8708 3388 8702 3354 8732
3358 8732 3360 8737 3361 8763 3357 8767
3352 8767
TIME...MOT...LOC 2215Z 268DEG 27KT 3415 8754 3350 8812
GRANTHAMThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 10, 6:53 AM CDT | Dense Fog Advisory | BMX | Autauga, Bibb, Chilton, Coosa, Dallas, Elmore and 6 more | 3 hr |
| Oct 10, 4:38 PM CDT | Special Weather Statement | BMX | Bibb | 52 min |
| Oct 10, 5:15 PM CDT | Special Weather Statement | BMX | Fayette, Lamar, Walker, Winston | 60 min |
| Oct 10, 6:49 PM CDT | Special Weather Statement | BMX | Jefferson | 41 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.